Jouanjus et al., British Journal of Clinical Pharmacology, 2011
- Titre traduit : Hospitalisations en lien avec le cannabis : des évènements indésirables graves inattendus, identifiés par les bases de données hospitalières
- Auteurs : E. Jouanjus, F. Leymarie, M. Tubery, M. Lapeyre-Mestre
- Résumé :
- Aims: Cannabis is the most prevalent illicit drug used worldwide and can be responsible for serious health defects in users. However, the risk related to cannabis consumption is not well established. The present study aimed to assess cannabis-related adverse events leading to hospitalization, and to estimate the corresponding annual risk for consumers.
- Methods: Participants were patients admitted to the public hospitals in the Toulouse area (France) between January 2004 and December 2007 in relation to the use of cannabis. Reasons for admission and other occurring events were identified through hospital discharge summaries. We described all observed adverse events (AEs) and estimated their regional incidence on the basis of cannabis consumption data.
- Results: We included 200 patients, and identified a total of 619 adverse events (AEs), one of which was lethal. Psychiatric disorders involved 57.7% of patients and accounted for 18.2% of AEs. Most frequent outcomes were central and peripheral nervous system disorders (15.8% of AEs), acute intoxication (12.1%), respiratory system disorders (11.1%) and cardiovascular disorders (9.5%). We estimated that in 2007 the incidence of cannabis-related AEs in the Midi-Pyrenees region ranged from 1.2 per 1000 regular cannabis users (95% confidence interval (CI) 0.7, 1.6) to 3.2 (95% CI 2.5, 3.9).
- Conclusion: Cannabis use is associated with complications, considered to be serious since they lead to hospitalization. Beyond the well-known and widely investigated psychiatric events, serious cerebro and cardiovascular complications have been identified. These findings contribute to improve the knowledge of cannabis-related adverse events.
- Référence : British Journal of Clinical Pharmacology 2011 May;71(5):758-65